Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 1, 2004, 6:10 PM EDT for Columbia County, Greene County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2004, 6:10 PM EDT (22:10 UTC)
- Expired
- Jun 1, 2004, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
Counties Columbia County, NY, Greene County, NY
The radar
The Albany radar (KENX), 39 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471
WUUS51 KALY 012210
SVRALY
NYC021-039-012300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
609 PM EDT TUE JUN 1 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL COLUMBIA COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITY OF HUDSON
GREENE COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL
* UNTIL 700 PM EDT
* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COXSACKIE...OR ABOUT 8 MILES NORTHWEST OF HUDSON...AND MOVING
SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PHILMONT BY 615 PM EDT
7 MILES NORTHEAST OF COPAKE BY 625 PM EDT
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4220 7376 4219 7402 4211 7408 4212 7428
4220 7452 4234 7443 4244 7399 4243 7379
4232 7356 4210 7356
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:55 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 1, 2:55 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 255 PM EDT TUE JUN 1 2004 WORK PRODUCTS SHORTLY. .DISC...INTERESTING AND COMPLEX DAY GOING ON. WE HAVE HAD A REPORT OF A POSSIBLE ROPE TORNADO OR AT THE VERY LEAST...A FUNNEL CLOUDS IN MONTGOMERY COUNTY. WE HAVE SEEN SOME MODEST ROTATION...BUT SO FAR...AS OF THIS WRITING...NO DAMAGE. WE HAVE ISSUED 2 SVRS THUS FAR. VISIBLE SATELLITE PICTURE NICELY SHOWS THE DELINEATION BETWEEN THE STABLE AIR OVER EASTERN NEW ENGLAND TO UNSTABLE AS WE HEAD INTO THE HUDSON VALLEY. .SHORT TERM...AREA BETWEEN TWO DISTINCT CYCLONES. AN OCEAN STORM PULLING AWAY AND THE UPSTREAM STORM OVER THE SAINT LAWRENCE IS PRODUCING THE HELICITY. COLD CORE ALOFT WITH H5 TEMPS AROUND -19C PRODUCING STEEP LAPSE RATES...AND POSSIBLE HAIL. NO HAIL REPORTS THUS FAR BUT THE DAY IS RELATIVELY YOUNG. THE UPSTATE STORM WILL MOVE TO OUR NORTH TONIGHT...THEN SLOW DOWN AS ANOTHER WAVE FORMS DOWNSTREAM ALONG THE SLOW MOVING OCCLUDED FRONT. THIS SECONDARY STORM WILL RIDE TO OUR WEST...KEEP OUR ENVIRONMENT SOMEWHAT VOLATILE THROUGH WEDNESDAY. WITH MORE HEATING EXPECTED ON WEDNESDAY...ALONG WITH CONTINUED LOW LEVEL SHEAR...AND MORE HEALTHY SURFACE BASED CAPE...WE WILL LIKELY BE DOING IT ALL OVER AGAIN REGARDING SVR. MORE ORGANIZED STORMS ARE BETTER POSSIBILITY...EVEN A SUPER CELL OR TWO CANNOT BE RULED OUT. MAGLENTA EQUATION OFF OF THE WORKSTATION ETA MODEL SOUNDING INDICATES A MAJOR EVENT...WHILE THE 12Z MESO-ETA ONE INDICATES A MINOR EVENT (VERY CLOSE TO MAJOR THRESHOLD). DO NOT PLAN ANY STRONG WORDING FOR TOMORROW BUT LATER CREWS SHOULD TAKE A CLOSER LOOK AT THIS. EVEN ON THURSDAY WE ARE NOT OUT OF THE WOODS YET. WHILE THE COLD FRONT AND THE ASSOCIATED STORMS WILL BE TO OUR EAST...UPSTAIRS...A POTENT UPPER LEVEL TROUGH AND EVEN COLDER H5 AIR (DOWN TO -25C NORTH OF KALY) WILL LIKELY KEEP THE ATMOSPHERE UNSTABLE ENOUGH TO YIELD AT LEAST SOME SCATTERED LOW TOPPED CONVECTION...POSSIBLY WITH SMALL HAIL. LEFT WHAT WAS IN THERE PRETTY MUCH ALONE. BEEFED UP THE WINDS A LITTLE. WITH THE EXCEPTION OF THURSDAY...WENT REALLY CLOSE TO MAV NOS. WENT ABOUT 3-4DEGS LOWER THAN MAV GUIDANCE EVERYWHERE EXCEPT IN THE MID HUDSON VALLEY. .EXTENDED...ANOTHER COOL BUT DRY SHOT OF CANADIAN AIR FINALLY ARRIVES IN EARNEST FOR FRIDAY. LOOKS AS IF WE WILL BE ISSUING AT LEAST SOME MORE FROST ADVISORIES THURSDAY AND ESPECIALLY FRIDAY OVERNIGHT. HIGH PRESSURE HOLD FOR SATURDAY...BUT ALAS...THE 12Z GFS INDICATES AN ORGANIZED LOW PRESSURE SYSTEM HEADING STRAIGHT TOWARD US FOR SUNDAY. WILL ADD CHANCE OF SHOWERS ON THAT DAY. .AVIATION...A VARIATION BETWEEN MVFR/VFR CIG/VSBY CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD DUE TO OCCASIONAL -SHRA/-TSRA OR FOG AT KGFL/KALB/KPOU. LOCAL IFR CONDITIONS POSSIBLE THROUGH 02Z DUE TO TSRA WITH HEAVIER RAIN. THERE IS AN OUTSIDE POSSIBILITY OF SMALL HAIL AS WELL WITH ANY THUNDERSTORM. .HYDROLOGY...THE BIG CONCERN IS FOR ISOLATED SHOWER OR THUNDERSTORM ACTIVITY CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING THROUGH WEDNESDAY. SO FAR SO GOOD...AND WITH PW VALUES GENERALLY AN INCH OR LESS...AND CELLS ARE MOVING ALONG AROUND 30 KTS WITH NO TENDENCY TO BACKBUILD. MAIN STEM STREAMS SHOULD REMAIN FINE. DRIER WEATHER WILL WORK LATER IN THE WORKWEEK. .ALY...NONE. HWJIV/MAGLARAS
Hazardous weather outlook, Jun 1, 3:55 AM EDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 355 AM EDT TUE JUN 1 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THOUGH SEVEN... THERE IS A POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON...ESPECIALLY IN SOUTHEASTERN NEW YORK AND SOUTHWESTERN NEW ENGLAND. ITS STILL PRETTY EARLY TO BE VERY CERTAIN OF THIS...SO CHECK BACK TOMORROW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
In the hours before
Local storm report, Jun 1, 3:18 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM FUNNEL CLOUD SAINT JOHNSVILLE 43.00N 74.68W
06/01/2004 MONTGOMERY NY EMERGENCY MNGR
FUNNEL CLOUD OBSERVED BY SPOTTERS AND FIRE DEPARTMENT
PERSONNEL. SURVEY BY EMERGENCY MANAGER SHOWED NO
INDICATION OF DAMAGE ON GROUND.
&&
OKEEFESpecial weather statement, Jun 1, 4:08 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 408 PM EDT TUE JUN 1 2004 NYZ064-065-012030- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR TILLSON...OR ABOUT 6 MILES SOUTH OF KINGSTON...AND MOVING SOUTH AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... HIGHLAND AND FAIRVIEW BY 415 PM EDT POUGHKEEPSIE BY 420 PM EDT WAPPINGERS FALLS...RED OAKS MILL AND MARLBORO BY 425 PM EDT MYERS CORNER...FISHKILL AND HOPEWELL JUNCTION BY 430 PM EDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR EASTERN NEW YORK.
Special weather statement, Jun 1, 4:48 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 448 PM EDT TUE JUN 1 2004 NYZ040-047-048-051-012115- ...A STRONG THUNDERSTORM IN SCHOHARIE...MONTGOMERY...ALBANY AND SCHENECTADY COUNTIES... AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 30 MPH. THIS STORM WAS LOCATED NEAR FORT PLAIN...OR ABOUT 7 MILES WEST OF CANAJOHARIE...AND MOVING SOUTHEAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR... COBLESKILL BY 500 PM EDT OLD CENTRAL BRIDGE...CENTRAL BRIDGE AND SCHOHARIE BY 505 PM EDT 6 MILES NORTHEAST OF MIDDLEBURGH AND 7 MILES SOUTHWEST OF DELANSON BY 510 PM EDT BERNE BY 515 PM EDT
Special weather statement, Jun 1, 5:01 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 501 PM EDT TUE JUN 1 2004 CTZ013-012130- ...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR GAYLORDSVILLE...OR ABOUT 6 MILES NORTHWEST OF SHERMAN... AND MOVING SOUTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... WOODBURY...WOODBURY CENTER AND OAKVILLE BY 525 PM EDT STRONG WINDS OF 45 MPH WERE REPORTED IN PLEASANT VALLEY IN DUTCHESS COUNTY WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS
Special weather statement, Jun 1, 5:33 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 533 PM EDT TUE JUN 1 2004 NYZ051-058>060-012200- ...A STRONG THUNDERSTORM IN ALBANY...COLUMBIA AND GREENE COUNTIES... AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF PRESTON HOLLOW...OR ABOUT 14 MILES NORTHEAST OF ROXBURY...AND MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... WEST COXSACKIE...COXSACKIE...KINDERHOOK AND NEW BALTIMORE BY 600 PM EDT
Special weather statement, Jun 1, 5:57 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 557 PM EDT TUE JUN 1 2004 NYZ059>061-012230- ...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED 10 MILES WEST OF NEW BALTIMORE...OR ABOUT 15 MILES SOUTHWEST OF DELMAR...AND MOVING SOUTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... COXSACKIE AND WEST COXSACKIE BY 605 PM EDT KINDERHOOK...ATHENS...6 MILES NORTHEAST OF HUDSON AND 7 MILES SOUTHWEST OF VALATIE BY 610 PM EDT PHILMONT...CHATHAM AND 6 MILES NORTHEAST OF CLAVERACK BY 620 PM EDT 6 MILES SOUTHWEST OF AUSTERLITZ BY 630 PM EDT
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:18 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 27 min |
| Jun 1, 2:29 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Saratoga | 46 min |
| Jun 1, 4:17 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.